MAUDE Adverse Event Report: MEDTRONIC XOMED INC. XPS BUR; BUR, EAR, NOSE AND THROAT

MEDTRONIC XOMED INC. XPS BUR; BUR, EAR, NOSE AND THROAT
Model Number 3155637
Medical Device Problem Code Vibration (1674)
Health Effect - Clinical Code Bone Fracture(s) (1870)
Date of Event 10/06/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
There were 3 devices (2 burs and 1 handpiece) being used in this surgery, we are submitting 3 mdrs for the same event.List of products involved: drill 3055601 skeeter oto-tool, serial # (b)(4) bur 3155637 oto-flex.7mm carbide green, lot# 0219522877 bur 3155637 oto-flex.7mm carbide green, lot# 0219854403.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
A health care provider reported via manufacturer representative that the event during stapedectomy caused a fracture in incus instead of a controlled drilling.Two burs were used in the case and both wobbled.The burs did not rotate properly - the tip oscillates or 'wobbles'.The fragment was recovered so there was no long-lasting harm to the patient however, the procedure did not go as planned.There was 20 minutes delay.
 
Additional Manufacturer Narrative
H3:  analysis results were not available as of the date of this report.  a follow-up report will be submitted when analysis is complete.H6: additional information suggest that fdm:4114, fdr:3221 and fdc:67 no longer apply to this event.The fdp was updated to e1603.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information received that the reported burs that wobbled were initial use, not reprocessed, and some wobbled right out of the package.The bur was locked into place correctly.Hcp was familiar with the handpieces as he had used them for over 15 years.He performed troubleshooting by using the burs in different handpieces, to see the result.Each of the burs wobbled in a second handpiece; however, it was found that there was variability on how much of a wobble was evident with each handpiece (either more wobble, or less).The drills have recently been swapped out for new ones.The facility determined that this was an issue with their handpieces and returned each of their devices.Since the new devices have been in use, there has been no evident/reported wobble.
 
Additional Manufacturer Narrative
H3: analysis: the returned sample was placed into the handpiece and ran at 1000 rpm [the console minimum rpm is 1000]; there was a ¿noticeable¿ wobble with an unaided eye.There is no geometric dimensioning and tolerancing on the applicable drawings that control the reported wobble, such as [i.E., runout, concentricity, true-position].When viewed under magnification, there was no visible damage to the green teflon bushing/sleeve.A concentricity gauge placed onto diameter 0.045¿ (sleeve location), and a dial indicator set at 0.210¿ from the proximal end of the bur tip, measured an approximate run-out of 0.0078¿, meaning the bur tip is eccentric to the bur shaft, which would have resulted in the reported event.H6: the fdm 4114, fdr 3221 and fdc 67 are no longer applicable.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
XPS BUR
Common Device Name
BUR, EAR, NOSE AND THROAT
Manufacturer (Section D)
MEDTRONIC XOMED INC.
6743 southpoint dr n
jacksonville FL 32216
MDR Report Key10786279
Report Number1045254-2020-00523
Device Sequence Number17054993
Product Code EQJ
UDI-Device Identifier00681490070492
UDI-Public00681490070492
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/08/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number3155637
Device Catalogue Number3155637
Device Lot Number0219522877
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/14/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/06/2020
Supplement Date Received by Manufacturer11/12/2020
12/15/2020
Initial Report FDA Received Date11/04/2020
Supplement Report FDA Received Date12/09/2020
01/08/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;